MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. RIVAL PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. RIVAL PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number RV8084
Medical Device Problem Codes Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Visual/microscopic inspection: as the sample was not returned for evaluation, a visual/microscopic inspection could not be performed.Functional/performance evaluation: as the sample was not returned for evaluation, a functional/performance evaluation could not be performed.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the investigation is inconclusive, as the sample was not returned for evaluation.Per the reported event details, the device was knowingly inflated past the rated burst pressure (rbp) to 20atm.The rbp for this balloon size is listed as 14atm.Therefore, the balloon was over pressurized.Additionally, the device was inflated in tortuous vasculature and within a stent.It is likely that the user-related issues caused the event.However, as the physical device was not returned, based upon the available information the definitive root cause for the reported issues could not be determined.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter, introducer sheath and guidewire (as necessary) as a single unit.Use of the rival pta dilatation catheter: while maintaining negative pressure and the position of the guidewire, grasp the balloon catheter just outside the sheath and withdraw the deflated dilatation catheter over the wire through the introducer sheath.Use of a gentle counterclockwise motion may be used to help facilitate catheter removal through the introducer sheath.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the cephalic vein, the pta balloon allegedly ruptured circumferentially at 20 atm on the first inflation.Reportedly the distal portion of the pta balloon was retrieved successfully.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.

Brand Name
RIVAL PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6709090
Report Number2020394-2017-00786
Device Sequence Number19092243
Product Code LIT
UDI-Device Identifier00801741063893
UDI-Public(01)00801741063893
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K120722
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 07/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2018
Device Catalogue NumberRV8084
Device Lot NumberGFZC3073
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2017
Initial Report FDA Received Date07/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1